Lake Huron, 2002Marine Thunderstorm Winds in Lake Huron, July 21, 2002
July 21, 2002 · NWS APX · 2 events in 2 counties and zones
2 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 3:10 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 3:10 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT SUN JUL 21 2002
FORECAST CONCERNS ARE WITH CONVECTIVE RE-DEVELOPMENT OVERNIGHT AND
HEAVY RAINFALL/FLOODING POTENTIAL.
SURFACE ANALYSIS INDICATING LOW PRESSURE OVER ONTARIO WITH A WARM
FRONT NOW NORTH OF THE GREAT LAKES. OVERNIGHT MCS THAT FORMED ON TOP
OF NORTHERN MICHIGAN...JUST NORTH OF ADVANCING WARM
FRONT...CONTINUES TO PUSH OF QUICKLY TO THE E/SE. SECONDARY AREA OF
SHOWERS/TSTMS THAT MAY HAVE FORMED ALONG OUTFLOW BOUNDARY OR
MOISTURE BOUNDARY AND MOVED ALONG THE M-32 CORRIDOR ALSO EXITING THE
REGION.
12Z UPPER AIR ANALYSIS INDICATING WEAK MID LEVEL RIDGE AXIS IN
WISCONSIN AND WESTERN MID LEVEL FLOW ACROSS THE CWA. 700 MB CHART
REVEALING +12C OR GREATER TEMPS (POSSIBLE MID LEVEL CAP) FROM
WISCONSIN BACK INTO THE CENTRAL PLAINS...AND UPSTREAM CONVECTION
FORMING ON THE PERIPHERY OF CAP AND RIDING OVER THE WEAK RIDGE. 850
MB CHART SHOWING +22C AND GREATER TEMPS ACROSS THE SAME REGION...AND
AROUND 40 KNOT SW WINDS FROM MPX TO APX. 500 MB CHART AND WATER
VAPOR IMAGERY INDICATING CONVECTIVELY INDUCED VORTICITY CENTER FROM
OVERNIGHT MCS CONTINUING TO MOVE OFF TO THE EAST OF LAKE
HURON...WHILE SECOND WELL DEFINED VORTICITY CENTER APPROACHING LAKE
WINNIPEG (AS OF 19Z).
TONIGHT...WEAK MID AND UPPER LEVEL RIDGING WILL SLIDE ACROSS THE CWA
EARLY THIS EVENING WITH THE 850 AND 700 MB WINDS BECOMING MORE SW.
AVN/MESOETA INDICATING 700 MB WARM NOSE (+12C) TRIES TO PUSH INTO
THE REGION LATE THIS AFTERNOON AND EVENING...INCREASINGLY CAPPING
THE ATMOSPHERE. THUS...ONCE ANY LINGERING ACTIVITY FALLS APART LATE
THIS AFTERNOON...BELIEVE NOT MUCH WILL OCCUR THIS EVENING. CLOUD
COVER WILL CONTINUE TO THIN OUT OVER THE NEXT FEW HOURS WITH THE
WARMEST TEMPS OF THE DAY PROBABLY OCCURRING THIS EVENING IN MAY
LOCATIONS.
THEN...STRONG MID LEVEL WAVE NOW NEAR LAKE WINNIPEG WILL ADVECT INTO
THE UPPER MIDWEST WITH RESULTING HEIGHT FALLS AND SUPPRESSION OF 850
AND 700 MB THERMAL RIDGES. MEANWHILE...COLD FRONT BEGINS TO PRESS
INTO THE GREAT LAKES THIS EVENING. WITH THE MID LEVEL COOLING AND
FRONTAL CONVERGENCE THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE
ACROSS NORTHERN WISCONSIN AND THE WESTERN U.P. KNOCKING OF THE DOOR
OF EASTERN UPPER MICHIGAN BY MID TO LATE EVENING. WITH PWATS OVER 2
INCHES...LAYER CORFIDI VECTORS INDICATING SLOW PROPAGATING
STORMS...HEAVY RAINFALL WILL LIKELY OCCUR IN EASTERN UPPER MICHIGAN
OVERNIGHT. HOWEVER...FLOOD GUIDANCE STILL REMAINS HIGH (2-3 INCHES
IN 3 HOURS) AND GREATEST RAINFALL WILL PROBABLY BE THROUGH NORTHERN
MINNESOTA...AND WILL NOT ISSUE ANY FLOOD STATEMENTS AT THIS TIME.
ACTIVITY WILL THEN CONTINUE TO SLOWLY SPREAD EASTWARD PRESSING INTO
THE SHORELINE COUNTIES OF LAKE MICHIGAN AND ALSO FAR NORTHERN LOWER
MICHIGAN LATE. SEVERE WEATHER PARAMETERS STILL LOOK GOOD WITH MID
LEVEL FLOW 35 KNOTS OR GREATER LENDING TO STORM ORGANIZATION AND
POSSIBLE SEVERE WIND GUSTS.
MONDAY AND MONDAY NIGHT...FRONT WILL CONTINUE TO SLIDE SOUTHEAST
ACROSS THE CWA DURING THE DAY...ALONG WITH MID LEVEL SHORTWAVE AND
ENTRANCE REGION OF UPPER JET SLIDING THROUGH THE NORTHERN GREAT
LAKES. CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARY AND
PRESS INTO THE REST OF THE CWA DURING THE MORNING. AGAIN...WITH THE
JUICY ATMOSPHERE HEAVY RAINFALL WILL BE POSSIBLE. BUT FLASH FLOOD
GUIDANCE VALUES EVEN GREATER IN NORTHERN LOWER MICHIGAN SO NOT REAL
CONCERNED WITH FLOODING (ASIDE FROM THE TEMPORARY URBAN SLOW RUNOFF
STUFF). SEVERE WEATHER AGAIN A CONCERN WITH DECENT SHEAR
PROFILES/GOOD INSTABILITY SUPPORTING SUPERCELLS AND BOWING SEGMENTS.
FRONT SLIDES THROUGH THE CWA DURING THE DAY WITH DRIER AIR SLIPPING
INTO THE CWA FROM THE NORTH. WILL TAPER PCPN FROM NORTH TO SOUTH
DURING THE DAY...THEN LINGERING IN THE SOUTH/SOUTHEAST INTO THE
EVENING.
TUESDAY AND WEDNESDAY...DRIER AIR AND COOLER CONDITIONS SHOULD
PREVAIL THROUGH THE MIDDLE PART OF THE WEEK...WITH HIGH PRESSURE
BUILDING ACROSS THE GREAT LAKES.
THURSDAY THROUGH SUNDAY...MODELS REMAIN FAIRLY CONSISTENT FOR THE
END OF THE WEEK AND INTO THE WEEKEND WITH DEVELOPING AND MAINTAINING
WEAK UPPER TROUGH ACROSS THE UPPER GREAT LAKES. COOLEST TEMPS WILL
OCCUR THROUGH THE MIDDLE PART OF THE WEEK BUT BEGIN TO REBOUND SOME
BY THURSDAY...AS HIGH PRESSURE BEGINS TO SLIDE OFF TO THE EAST AND
WARM ADVECTION KICKS IN. AVN/EUROPEAN SOLUTIONS SUGGEST PCPN WILL
FORM WITHIN THE WARM ADVECTION PATTERN IN THE UPPER MIDWEST...THEN
TRY TO SLIP INTO THE CWA LATE THURSDAY. MUCH OF THURSDAY MAY END UP
DRY AND AM INCLINED TO REMOVE SHOWER MENTION ALL TOGETHER FOR
THURSDAY. FOR CONTINUITY (AND TO AVOID FLIP-FLOPS) WILL HOLD ONTO
SHOWER MENTION FOR ONE MORE DAY. THEN...PIECES OF ENERGY WILL ROTATE
THROUGH THE GREAT LAKES FRIDAY THROUGH SUNDAY. MODEL DIFFERENCES IN
TIMING/INTENSITY WITH THIS TYPE OF PATTERN MAKES IT DIFFICULT TO
PEG DOWN ANY ONE DAY AS HAVING A BETTER CHANCE FOR RAINFALL..SO WILL
CONTINUE TO MENTION CHANCE OF SHOWERS/TSTMS THROUGH THE WEEKEND WITH
TEMPS REMAINING ABOUT THE SAME (AT OR JUST BELOW CLIMO).
THANKS MQT AND DTX FOR COORDINATION.
.APX...NONE.
ADAM
In the hours before
Special weather statement, Jul 21, 6:35 PM EST, 1 hour 10 minutes before
MIZ008-015>035-220400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
735 PM EDT SUN JUL 21 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT MONDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
ROSCOMMON...OGEMAW AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island
- When
- July 21, 7:45 PM EST
- Where
- Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island marine zone, Mackinac Bridge
- Measured
- 60 kt (69 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.833, -84.733
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- July 21, 8:19 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Cheboygan
- Measured
- 36 kt (41 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.650, -84.483
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, July 21, 20021 death · 1 event
- Wildfire in California, July 21 to 31, 2002$14 million · 1 event
- Wildfire in California, July 21 to 24, 2002$3.8 million · 1 event
- Hail and Damaging Winds in Nebraska, July 21, 2002$656,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Nebraska, July 21, 20022 injured · $100,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, July 21, 2002$56,000 · 1.75 in hail · 24 events
- Flood and Hail in Georgia, July 21, 2002$54,000 · 1 in hail · 24 events
- Damaging Winds in Minnesota, July 21, 2002$91,000 · 87 kt wind · 11 events
- Damaging Winds in South Dakota, July 21, 2002$100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Iowa, July 21, 2002$58,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, July 21, 2002$50,000 · 78 kt wind · 4 events
- Damaging Winds in Iowa, July 21, 2002$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307446, 5307447.